Alert archive / Alabama / River Flood Warnings in 2013

River Flood Warning 80, NWS Tallahassee, FL

August 17, 2013Dale County, Alabama

NWS Tallahassee, FL issued this river flood warning at Aug 17, 2013, 9:09 AM CDT for Dale County, Alabama. It took effect at Aug 17, 2013, 10:36 AM CDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2013, 9:09 AM CDT (14:09 UTC)
In effect from
Aug 17, 2013, 10:36 AM CDT
Expired
Aug 19, 2013, 10:16 AM CDT
In force
48 hr
Issued by
NWS Tallahassee, FL
Flood severity
Minor

County Dale County, AL

The radar

The Ft Rucker radar (KEOX), 15 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pea River near Ariton (US 231) (ARTA1). The gauge peaked at 13.87 ft at Aug 17, 2013, 1:00 PM CDT.

actionminormoderate5101508/1708/1808/1908/20
Action stage
8 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02363000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WGUS42 KTAE 171409
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1009 AM EDT SAT AUG 17 2013

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  PEA RIVER NEAR ARITON (US 231) AFFECTING DALE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

ALC045-181409-
/O.NEW.KTAE.FL.W.0080.130817T1536Z-000000T0000Z/
/ARTA1.1.ER.130817T1536Z.130819T1200Z.000000T0000Z.NO/
1009 AM EDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PEA RIVER NEAR ARITON (US 231).
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:00 AM SATURDAY THE STAGE WAS 13.6 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE
  TO RISE TO NEAR 15.0 FEET BY MONDAY MORNING. ADDITIONAL RISES ARE 
  POSSIBLE THEREAFTER.
* IMPACT...AT 14.0 FEET...THE BACKYARD OF A HOME NEAR U.S. HIGHWAY 
  231 AND PEA RIVER WILL START TO FLOOD. 

$$
1 follow-up statement
365 
WGUS82 KTAE 191516
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EDT MON AUG 19 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
ALABAMA...
 
  PEA RIVER NEAR ARITON (US 231) AFFECTING DALE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

ALC045-191546-
/O.CAN.KTAE.FL.W.0080.000000T0000Z-130819T1516Z/
/ARTA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1116 AM EDT MON AUG 19 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE PEA RIVER NEAR ARITON (US 231).
* AT 11:00 AM MONDAY THE STAGE WAS 7.5 FEET. 
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 10.4 FEET.  THE 
  RIVER WILL FALL TO 8.9 FEET BY .


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Aug 17, 4:41 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 4:41 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 AM EDT Sat Aug 17 2013

...HEAVY RAINFALL AND FLOODING CONCERNS EXPECTED AGAIN TODAY...

.NEAR TERM [Thru TODAY]...
We continue in a very wet and unsettled pattern. During the
overnight hours, shortwave energy moving from the Cntrl/Srn Gulf of
Mex has energized another band of deep tropical moisture (PWATS
2.1-2.2 inches) with training cells and interacted with a stalled
front producing moderate to locally heavy rains across portions
of the local area, especially the Panhandle. This aggravated the
flooding situation which necessitated the issuance of a flood
warning for Jackson and Washington counties. RAP soundings imply
that low level steering flow was switching from SW to more sly
feeding more of this moisture Nwd into our AL/GA counties near the
front yielding rain rates of up to 2-3 inches per hour. By 3 AM
EDT, strong to severe storms began developing across the nearshore
waters and this will soon move over coastal counties. All this
reflected well in HRRR.

The large scale pattern continues to amplify with little change
in last 12 hrs providing all the ingredients necessary today for
a continued widespread heavy rain event further aggravating the
flooding situation. Aloft, ridge over Wrn 1/3d and deep trough
over Ern 2/3rd of Conus with axis down MS Valley. A deep 580DM
low will centered over MO/TN border with a trough axis extending
into the northwestern Gulf of Mex. A potent vortmax over AR/TN
border with 90kt upper jet round the base of the trough placing
the area in the favorable right entrance region. Several small
shortwaves riding down base of trough nudging it ewd. All this
increasing upper lift/diffluence over mainly WRN CWA. At the same
time, weal upper ridging exists over Srn FL and a low/tropical
wave was located in the SW Gulf on Mex (NW of Campeche). The
combination of these features has allowed for sfc-H4 SW
unidirectional flow providing a deep conveyor belt of tropical
moisture spreading Newd across our local area. At the surface,
front remains largely stalled from Srn Walton county Nwwd to
along I-10 into SE GA yielding SWLY flow. However the combination
of diurnal heating plus building H5 ridging across the Wrn Atlc
and FL Peninsula should lift front Nwd thru the day placing more
of area in warm sector. Convergence along this boundary should
continue to serve as the focus for low level lift and where
heaviest rains should occur (AL/GA). Model soundings show area
PWATS in excess of 2 inches.

Flash flooding will remain a serious concern as activity continues
to train over areas which have already received significant
rainfall. As the Gulf system moves further Wwd, guidance places the
highest QPF and highest PoPs over the NW third of our forecast area.
With many of these areas already saturated from a very wet summer,
flash flooding will continue to be closely monitored. Thus the flash
flood watch remains in effect for the entire area but Ern sections
should be dropped this aftn. Will have categorical PoPs for most
of the area with temperatures well below normal. See the hydrology
section of this product for more details on the potential. As far
as strong to severe storms, the existence of a very moist boundary
layer and weak lapse rates argue against these storms, however
with upper trough/jet/vort, cant discount wet microbursts with
gusty to damaging winds best bet. SPC keeps us in 5% severe prob.

Will go with CAT POPS west half and likely POPS east half with heavy
rain in grids. Under cloudy and rain conditions, Max temps to remain
well below normal, from around 80 SE AL to mid to upper 80s SE Big
Bend.

&&

.SHORT TERM [Tonight Through Monday]...
As the Gulf system continues to shift Wwd into Wrn Gulf, expect
corridor of heaviest rain progressively sliding west and out of
our forecast area as Atlc ridge progressively builds NWWD thru
period. However, the continued influence of the trough along the
MS Valley (even thought its deamplifying) and now SW-NE oriented
quasi-stnry front should combine for sct-likely POPs thru the
period. For tonight, the deep layer conveyor belt will diminish
as dry air spreads into Srn periphery of upper low but FL
Panhandle and SE AL will remain in a favorable position to receive
additional rain, possibly moderate to heavy, and thus lingering
flooding concerns. By Sun, the upper low will lift Newd towards OH
River Valley but trough and front will linger while the Gulf
system should be far enough west (S TX or Mex) for little impact.
However, latest guidance indicates that a piece of this feature
will shear Nwd strengthening H85 flow and keeping moisture in at
least our Wrn CWA even with the Atlc subtropical ridge building
Nwwd into our area. By Mon, upper ridge over Wrn Atlc will expand
into local area while front has moved further Nwd and weakened.
We will return to a more seasonal pattern of mainly aftn/eve sct
seabreeze driven convection as max temps return to near climo.

Will go with 60-40% NW-SE POPs tonight, 60-50% on Sun and 50-30% N-S
on Mon. Lows tonight around 70. Highs Sun Mid 80s NW to around 90 SE
rising on Mon to upper 80s NW to lower 90s SE.

&&

.LONG TERM [Monday Night through Friday]...
Upper trough over the Lower Mississippi Valley is forecast to
linger through the first half of next week keeping a moist and
unstable airmass in place over the tri-state area. This will keep
PoPs relatively high through at least Tuesday. By later in the
week, there is more uncertainty in the guidance as to how much
ridging will build back over the region, with the ECMWF keeping
the upper trough in tact and the GFS indicating a stronger ridge.
Being well into the extended, will keep conditions close to climo
as a compromise.

&&

.AVIATION...
[Through 06z Sunday] Low cigs and showers with embedded convection
will prevail with MVFR to IFR conditions expected.

&&

.MARINE...
Winds and seas will be on the increase through the weekend
especially around any convection and especially over the western
waters, as a trough of low pressure lingers to the north and west.
However conditions should remain below exercise caution levels
through Sunday. Winds and seas will diminish early next week.

&&

.FIRE WEATHER...
Abundant moisture and rainfall will prevent red flag conditions from
being met well into next week.

&&

.HYDROLOGY...
Up until this morning, except for the FL Panhandle, showers have been
progressive enough and not training which has kept the flood threat
low. However, this should change today as the heaviest rains of this
wet period are expected with widespread average rainfall amounts of
3 to 5 inches still anticipated mainly Wrn areas. Isolated higher
totals are expected, possibly upward of 5 to 8 inches in some
locations.

River flooding will become an increasing concern by late today
and into next week, especially depending on where the heaviest
rainfall ends up occurring. The current thinking is that much of
the heaviest rains will occur in the lower half of the basins.
Thus, if the latest forecast holds, the Choctawhatchee Basin from
Geneva through Bruce would easily return to minor flood stage late
in the weekend with the potential for moderate flooding from
Caryville southward to Bruce early next week. The Chipola has some
capacity for heavy rainfall, but if rainfall amounts trend higher
than expected, minor flooding would be a possibility at Marianna
and Altha early next week.

Into Southeast Alabama, soils are especially saturated and area
creeks and stream will quickly respond to any significant
rainfall. Minor flooding along the Choctawhatchee and Pea Rivers
could occur quickly in this scenario late this weekend.

In Southern Georgia and the Florida Big Bend, current projections
move the Apalachicola, Flint, and Ochlockonee River systems to
near flood stage with anticipated rainfall, though heavier amounts
would easily lead to minor flooding, especially in the lower
portions of these basins where heavier rains were received in
July.

Lighter rainfall amounts are anticipated further east into the
Withlacoochee and Suwannee River basins and the current
anticipation is for these rivers to remain below flood stage into
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   84  71  91  74  91 / 80  60  60  50  50
Panama City   83  75  88  77  86 / 90  60  60  50  50
Dothan        81  70  86  71  88 / 90  60  60  40  50
Albany        82  71  88  73  90 / 90  60  60  30  50
Valdosta      85  70  91  73  91 / 70  60  50  40  50
Cross City    88  73  91  72  91 / 50  40  50  40  50
Apalachicola  85  78  87  79  87 / 80  60  60  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through this evening for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Inland Dixie-Inland Franklin-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Lafayette-Leon-
     Liberty-Madison.
     FLASH FLOOD WATCH through Sunday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...FLASH FLOOD WATCH through this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...FLASH FLOOD WATCH through Sunday evening for Coffee-Dale-
     Geneva-Henry-Houston.
GM...None.

&&

Hydrology...Block/Godsey
LONG TERM...Camp
AVIATION/FIRE WX...DVD
REST OF DISCUSSION...BLOCK

In the hours before

Local storm report, Aug 17, 3:14 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 AM EDT SAT AUG 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      4 SW MARIANNA           30.73N 85.28W
08/17/2013                   JACKSON            FL   LAW ENFORCEMENT

            THOMPSON ROAD EAST OF COUNTY ROAD 167 WAS FLOODED.

&&

DVD
Special weather statement, Aug 17, 4:36 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 AM EDT SAT AUG 17 2013

FLZ017-018-027-118-127-171015-
LEON FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-COASTAL WAKULLA
FL-INLAND WAKULLA FL-
536 AM EDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR JEFFERSON...LEON AND
WAKULLA COUNTIES...

* UNTIL 615 AM EDT

AT 532 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
CRAWFORDVILLE TO 13 MILES SOUTH OF SAINT MARKS...OR ALONG A LINE
EXTENDING FROM BROWN HOUSE TO 10 MILES SOUTHEAST OF LIVEOAK ISLAND...
MOVING NORTHEAST AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3032 8464 3044 8455 3048 8440 3057 8438
      3064 8430 3069 8429 3067 8415 3050 8397
      3048 8387 3034 8381 3033 8379 3028 8384
      3025 8392 3020 8392 3019 8396 3008 8400
      3008 8424 3004 8432
TIME...MOT...LOC 0937Z 213DEG 27KT 3035 8450 3001 8413

42-DVD
Special weather statement, Aug 17, 5:01 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
601 AM EDT SAT AUG 17 2013

FLZ028-128-171030-
INLAND TAYLOR FL-COASTAL TAYLOR FL-
601 AM EDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR TAYLOR COUNTY...

* UNTIL 630 AM EDT

AT 557 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF SAINT
MARKS TO 21 MILES SOUTH OF STEINHATCHEE...OR ALONG A LINE EXTENDING
FROM HELLS HALF ACRE TO 13 MILES WEST OF HORSESHOE BEACH...MOVING
NORTHEAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2972 8356 2981 8360 2990 8367 2997 8379
      2996 8383 3000 8386 3007 8400 3025 8392
      3030 8382 3030 8347 3026 8346 3026 8337
      2989 8337 2989 8335 2982 8335 2982 8332
      2967 8336 2967 8346
TIME...MOT...LOC 1002Z 210DEG 29KT 3018 8402 2942 8347

42-DVD

Nearby

River Flood Warnings in Alabama, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.